- Russian opposition activist and Putin critic Alexei Navalny was reportedly hospitalized Thursday local time after being "poisoned by a toxin," according to local reports and one of Navalny's aides.
- Navalny's press secretary Kira Yarmish tweeted that he was aboard a plane returning to Moscow from Tomsk and started "feeling ill" during the flight. The plane made an emergency landing in Omsk, and Navalny was taken to the hospital in an ambulance.
- "We assume that Alexei was poisoned with something mixed into his tea. That was the only thing he drank this morning. The doctors say that the toxin was absorbed more quickly because of the hot liquid. Right now Alexei is unconscious," Yarmish wrote in a follow-up tweet.
- Navalny suffered an allergic reaction where his eyes and face turned red and swelled up while he was being held in prison in July of 2019. The cause of the reaction was unclear, but some have pointed to a potential poisoning of the open Putin critic.
- "A year ago, when Alexei was in a detention center, he was poisoned," Yarmish tweeted, recalling the July 2019 incident. "Obviously, now they've done the same thing to him again."
- Last October, the Kremlin named Navalny's nonprofit group, Foundation for Fighting Corruption, as a foreign agent in an attempt to cripple the organization.
- By being named as a "foreign agent," the group was subjected to regular "audits." Amid street protests against Moscow's city elections last summer, more than 200 police raids occurred at the nonprofit's offices, The Washington Post reported at the time.
- This story is developing. We will update as more information becomes available.
- Visit Business Insider's homepage for more stories.
Source: Read Full Article